Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Alcoholic. Given mirtazapine. Alternate drug to with less side effects?

Sep 2013
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6162 Questions
My son is an alcoholic and he was given mirtazapine to control his drinking. is there another drug with less side affects that he could take?
Posted Mon, 8 Jul 2013 in Smoking and Alcohol Addiction
Answered by Dr. Het Ram Bishnoi 1 hour later
Thanks for the query to H.C.M. Forum.

Mirtazapine is an antidepressant medicines and in my opinion, not good for alcoholic addiction.
Side effects are many.
Since he is chronic alcoholic and in my opinion consult a psychiatrist and get in an admission in de-addiction center (rehabilitation center).
In chronic alcoholism first of all detoxification is necessary at least for first 5-10 days.
For detoxification admission is necessary in center.
Sudden withdrawal syndrome develops,
•     delirium,
•     seizures ( convulsions),
•     hallucination.

Usually some doctors prescribe an antidepressant drug but proper withdrawal treatment is important.
If he use very less amount of alcohol and from few months, you can use lorazepam drugs in dose tapering manners.
Nowadays baclofen 30 mg is also prescribed for alcoholics.

Consult a psychiatrist for this treatment.
Hope I have answered your question.
If further any question I will help.
Good wishes for your son.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor